Mathematics and Financial Economics

, Volume 2, Issue 4, pp 211–252 | Cite as

On securitization, market completion and equilibrium risk transfer

  • Ulrich Horst
  • Traian A. PirvuEmail author
  • Gonçalo Dos Reis


We propose an equilibrium framework within which to price financial securities written on non-tradable underlyings such as temperature indices. We analyze a financial market with a finite set of agents whose preferences are described by a convex dynamic risk measure generated by the solution of a backward stochastic differential equation. The agents are exposed to financial and non-financial risk factors. They can hedge their financial risk in the stock market and trade a structured derivative whose payoff depends on both financial and external risk factors. We prove an existence and uniqueness of equilibrium result for derivative prices and characterize the equilibrium market price of risk in terms of a solution to a non-linear BSDE.


Backward stochastic differential equations Dynamic risk measures Partial equilibrium Equilibrium pricing Market completion 

JEL Classification

G11 G12 G13 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Allen G., Gale D.: Financial Innovation and Risk Sharing. MIT Press, Cambridge, MA (1994)Google Scholar
  2. 2.
    Anderson R.M., Raimondo C.R.: Equilibrium in continuous-time financial markets: endogenously dynamically complete market. Econometrica 76, 841–907 (2008)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Ankirchner S., Imkeller P., Dos Reis G.: Classical and variational differentiability of BSDEs with quadratic growth. Electron. J. Probab. 12, 1418–1453 (2007)zbMATHMathSciNetGoogle Scholar
  4. 4.
    Barrieu P., El Karoui N.: Inf-convolution of risk measures and optimal risk transfer. Finance Stoch. 9, 269–298 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Barrieu, P., El Karoui, N.: Pricing, hedging and optimally designing derivatives via minimization of risk measures. In: Carmona, R. (ed.) Volume on Indifference Pricing. Princeton University Press (2009)Google Scholar
  6. 6.
    Bender C., Denk R.: Forward simulation of backward SDEs. Stoch. Process. Appl. 117(12), 1793–1812 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Briand P., Confortola F.: BSDEs with stochastic Lipschitz condition and quadratic PDEs in Hilbert spaces. Stoch. Process. Appl. 118, 818–838 (2008)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Briand P., Hu Y.: Quadratic BSDEs with convex generators and unbounded terminal conditions. Probab. Theor. Relat. Field 141(3–4), 543–567 (2008)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Chen Z.: Financial innovation and arbitrage pricing in frictional economies. J. Econ. Theory 65(1), 117–135 (1995)zbMATHCrossRefGoogle Scholar
  10. 10.
    Chen Z., Epstein L.: Ambiguity, risk and asset returns in continuous time. Econometrica 70, 1403–1443 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Cheridito, P., Horst, U., Kupper, M., Pirvu, T.A.: Equilibrium in incomplete markets under translation invariant preferences. Working Paper (2009)Google Scholar
  12. 12.
    Clark J.M.C.: The representation of functionals of Brownian motion by stochastic integrals. Ann. Math. Stat. 41, 1282–1295 (1970)zbMATHCrossRefGoogle Scholar
  13. 13.
    Dana R.A., Jeanblanc M.: Financial Markets in Continuous Time. Springer-Verlag, Berlin (2002)Google Scholar
  14. 14.
    Davis, M.H.A.: Complete-market models of stochastic volatility. Proc. R. Soc. Lond. A, 460, 11–26 (2004)Google Scholar
  15. 15.
    Davis, M.H.A., Obloj, J.: Market completion using options. Working paper (2008)Google Scholar
  16. 16.
    Delbaen, F., Peng, S., Rosazza-Gianin, E.: Representation of the penalty term of dynamic concave utilities. Working paper (2009)Google Scholar
  17. 17.
    Dos Reis, G.: On some properties of solutions of quadratic growth BSDE and applications in finance and insurance. Ph.D. thesis, Humboldt University (2009), in preparationGoogle Scholar
  18. 18.
    Duffie D.: Stochastic equilibria: existence, spanning number, and the “no expected financial gain from trade” hypothesis. Econometrica 54, 1161–1183 (1986)zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Duffie D.: Competitive equilibria in general choice spaces. J. Math. Econom. 15, 1–23 (1986)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Duffie D., Epstein L.: Stochastic differential utility. Econometrica 60, 353–394 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Duffie D., Huang C.F.: Implementing Arrow-Debreu equilibria by continuous trading of few long-lived securities. Econometrica 53, 1337–1356 (1985)zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Duffie D., Rahi R.: Financial market innovation and security design. J. Econ. Theory 64(1), 1–42 (1985)Google Scholar
  23. 23.
    Filipovic D., Kupper M.: Equilibrium prices for monetary utility functions. Int. J. Theor. Appl. Finance 11(3), 325–343 (2008)zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Gianin E.R.: Risk measures via g-expectations. Insur. Math. Econ. 39, 19–34 (2006)zbMATHCrossRefGoogle Scholar
  25. 25.
    Haussmann U.: On the integral representation of functionals of Itô processes. Stochastics 13, 17–27 (1979)MathSciNetGoogle Scholar
  26. 26.
    He H., Leland H.: On equilibrium asset price processes. Rev. Financ. Stud. 6(3), 593–617 (1993)CrossRefGoogle Scholar
  27. 27.
    Horst U., Müller M.: On the spanning property of risk bonds priced by equilibrium. Math. Oper. Res. 32, 784–807 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Hu Y., Imkeller P., Müller M.: Utility optimization in incomplete markets. Ann. Appl. Probab. 15(3), 1691–1713 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Hu Y., Imkeller P., Müller M.: Partial equilibrium and market completion. Int. J. Theor. Appl. Finance 8(4), 483–508 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    Jakobsen E., Karlsen K.: Continuous dependence estimates for viscosity solutions of fully nonlinear degenerate parabolic equations. J. Differ. Equ. 183, 497–525 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Jouini, E., Schachermayer, W., Touzi, N.: Law invariant risk measures have the Fatou property. Adv. Math. Econ. 9, 49–71 (2006), Springer-Verlag, BerlinGoogle Scholar
  32. 32.
    Karatzas I., Lehoczky J.P., Shreve S.E.: Existence and uniqueness of multi-agent equilibrium in a stochastic, dynamic consumption/investment model. Math. Oper. Res. 15, 80–128 (1990)zbMATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Kazamaki N.: Continuous Exponential Martingales and BMO. Lecture Notes in Mathematics, vol. 1579. Springer-Verlag, Berlin (1994)Google Scholar
  34. 34.
    Kobylanski M.: Backward stochastic differential equations and partial differential equations with quadratic growth. Ann. Probab. 28, 558–602 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  35. 35.
    Lazrak A.: Generalized stochastic differential utility and preference for information. Ann. Appl. Probab. 14, 2149–2175 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  36. 36.
    Lazrak A., Quenez M.C.: A generalized stochastic differential utility. Math. Oper. Res. 28, 154–180 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  37. 37.
    Maccheroni F., Marinacci M., Rustichini A.: Ambiguity aversion, robustness and the variational representation of preferences. Econometrica 74, 1447–1498 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  38. 38.
    Nualart D.: The Malliavin Calculus and Related Topics. Springer-Verlag, Berlin (1995)zbMATHGoogle Scholar
  39. 39.
    Peng, S.: Nonlinear Expectations, Nonlinear Evaluations and Risk Measures. Lecture Notes in Mathematics. Springer (2004)Google Scholar
  40. 40.
    Pesendorfer W.: Financial innovation in a general equilibrium model. J. Econ. Theory 65(1), 79–116 (1995)zbMATHCrossRefGoogle Scholar
  41. 41.
    Riedel F.: Existence of Arrow-Radner equilibrium with endogenously complete markets with incomplete information. J. Econ. Theory 97, 109–122 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  42. 42.
    Romano M., Touzi N.: Contingent claims and market completeness in a stochastic volatility model. Math. Finance 7, 399–4112 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  43. 43.
    Tufano, P.: Financial innovation. In: Constantinides, G.M., Harris, M., Stulz R. (eds.) Handbook of the Economics of Finance. Elsevier (2003)Google Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  • Ulrich Horst
    • 1
  • Traian A. Pirvu
    • 2
    Email author
  • Gonçalo Dos Reis
    • 3
  1. 1.Department of MathematicsHumboldt University BerlinBerlinGermany
  2. 2.Department of Mathematics and StatisticsMcMaster UniversityHamiltonCanada
  3. 3.CMAP, École PolytechniquePalaiseau CedexFrance

Personalised recommendations